Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 4, NWS State College, PA

May 6, 2003Elk County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 6, 2003, 4:28 PM EDT for Elk County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 4:28 PM EDT (20:28 UTC)
Expired
May 6, 2003, 5:30 PM EDT
In force
62 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Elk County, PA

The radar

The State College radar (KCCX), 77 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

553 
WUUS51 KCTP 062028
SVRCTP
PAC047-062130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
425 PM EDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELK COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 530 PM EDT.

* AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PORTLAND MILLS...OR 6 MILES WEST OF
  RIDGWAY...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RIDGWAY AND JOHNSONBURG AROUND 435 PM.
  EAST BRANCH DAM AROUND 445 PM.
  ST. MARYS AROUND 450 PM.
  MEDIX RUN AROUND 510 PM.
  BENEZETTE AROUND 515 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

LAT...LON 4155 7893 4139 7902 4125 7827 4141 7829
          4139 7842 4152 7844

JUNG

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:00 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 6, 3:00 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
300 PM EDT TUE MAY 6 2003

LATEST VIS IMAGERY AND SFC OBS SHOW SOME BREAKS IN THE CLOUDS OVER
WRN CWA WITH TEMPS JUMPING INTO THE UPPER 60S ACROSS FAR WRN
COUNTIES AS EXPECTED. EXPECT THE SAME TO HAPPEN INTO CENTRAL PA OVER
THE NEXT COUPLE OF HOURS. WITH INSOLATION A FEW SHOWERS/TSTMS ARE
POPPING UP ACROSS HIGHER ELEVS OF WRN PA IN THE WARM SECTOR. THIS
ACTIVITY SHOULD DIE OFF AFTER SUNSET WITH LITTLE OTHER FORCING
AVAILABLE TO INITIATE CONVECTION. WILL CARRY SLIGHT CHANCE POPS WRN
SECTIONS FOR POSS OF AN EVENING SHOWER.

ANOTHER ROUND OF SIG PCPN EXPECTED WED AS SFC LOW IS PROGGED TO MOVE
OUT OF THE OH VALLEY AND ACROSS NW PA. THIS SHOULD BE A RELATIVELY
FAST MOVING SYSTEM WITH PCPN ENDING WED NIGHT. EXPECT SWATH OF .25
TO .50 INCH OF RAINFALL ACROSS NRN CWA.

MUCH OF THE REMAINDER OF THE FCST WILL BE CHARACTERIZED BY
POTENTIALLY UNSETTLED WEATHER AS ERN U.S. REMAINS UNDER WEAK UPR
RIDGING/ZONAL FLOW WITH MOST OF THE BEST DYNAMICS REMAINING OVER THE
CENTRAL U.S. THIS PATTERN WILL BE CONDUCIVE TO FRONTS REMAINING IN
THE VICINITY WITH WEAKENING SHORTWAVES MOVING EAST FROM THE PLAINS.
BEST CHANCE FOR PCPN ATTM LOOKS LIKE LATE SUN AS TRIPLE POINT SYSTEM
IS PROGGED TO MOVE THROUGH REGION...BUT RUN TO RUN CHANGES MAKES IT
A LOW CONFIDENCE FORECAST. NEW DAY 7/TUE LOOKS DRY AT THIS POINT.

.CTP...
PA...SPS FOR SLGT RISK SVR WRN THIRD OF CWA.

GARTNER
Hazardous weather outlook, May 6, 4:40 AM EDT, 11 hours 48 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-061015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
440 AM EDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A WARM FRONT OVER WESTERN PENNSYLVANIA WILL SLOWLY DRIFT NORTHEAST
INTO CENTRAL PENNSYLVANIA THIS MORNING...AND REACH INTO THE MIDDLE
AND UPPER SUSQUEHANNA VALLEY THIS AFTERNOON. WARM...MOIST AND
UNSTABLE AIR WILL OVERSPREAD CENTRAL AND WESTERN PORTIONS OF THE
REGION THIS AFTERNOON. A WEAK COLD FRONT WILL THEN MOVE INTO THE
REGION FROM THE WEST...LEADING TO THE DEVELOPMENT OF SCATTERED
SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME LOCALLY
SEVERE...ACCOMPANIED BY ISOLATED DAMAGING WIND GUSTS BETWEEN 50 AND
60 MPH...AND HAIL UP TO ONE INCH IN DIAMETER.

THE MAIN THREAT AREA FOR SEVERE WEATHER TODAY IS NORTH AND WEST OF
AN ALTOONA TO STATE COLLEGE TO WILLIAMSPORT LINE. THE LAUREL
HIGHLANDS...NORTHERN MOUNTAINS AND ALLEGHENY PLATEAU WILL BE THE
MOST LIKELY AREAS TO SEE SEVERE WEATHER.

THE THREAT OF SEVERE THUNDERSTORMS SHOULD DIMINISH THIS EVENING AS
THE COLD FRONT SLIDES INTO COOLER...MORE STABLE AIR IN PLACE OVER
EASTERN PENNSYLVANIA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

DANGELO/LIPTON

In the hours before

Special weather statement, May 6, 11:08 AM EDT, 5 hours 20 minutes before
PAZ004>006-010>012-017>019-024>027-033>035-037-041-042-045-046-
070015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1108 AM EDT TUE MAY 6 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF CENTRAL
PENNSYLVANIA LATE THIS AFTERNOON AND EARLY EVENING...

A WARM FRONT OVER WESTERN PENNSYLVANIA WILL SLOWLY DRIFT NORTHEAST
INTO CENTRAL PENNSYLVANIA THIS AFTERNOON...AND REACH INTO THE MIDDLE
AND UPPER SUSQUEHANNA VALLEY BY THIS EVENING.

A WEAK COLD FRONT WILL THEN MOVE INTO THE REGION FROM THE
WEST...LEADING TO THE DEVELOPMENT OF SCATTERED SHOWERS AND
THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME LOCALLY
SEVERE...ACCOMPANIED BY ISOLATED DAMAGING WIND GUSTS AND LARGE
HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

LA CORTE
Special weather statement, May 6, 3:50 PM EDT, 38 minutes before
PAZ004>006-010>012-017>019-024>027-033>035-037-041-042-045-046-
070445-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
350 PM EDT TUE MAY 6 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF CENTRAL
PENNSYLVANIA LATE THIS AFTERNOON AND EARLY EVENING...

A WARM FRONT OVER WESTERN PENNSYLVANIA WILL SLOWLY LIFT NORTHEAST
ACROSS CENTRAL PENNSYLVANIA LATE THIS AFTERNOON...AND REACH INTO THE
MIDDLE AND UPPER SUSQUEHANNA VALLEY LATER THIS EVENING.

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPCETED TO DEVELOP IN THE
WARM AND HUMID AIR SOUTH OF THE WARM FRONT. SOME OF THESE STORMS MAY
BECOME LOCALLY SEVERE...ACCOMPANIED BY ISOLATED DAMAGING WIND GUSTS
AND LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

GARTNER/JUNG

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 5:52 PM EDTSevere Thunderstorm WarningCTPClinton53 min
May 6, 7:06 PM EDTSevere Thunderstorm WarningCTPCambria54 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.